Pharmaceutical

Hot flashes, sweats from anti-cancer drugs may be good sign

Women who take breast cancer drugs Arimidex or generic tamoxifen and suffer with menopausal symptoms such as hot flashes, night sweats or painful joints may be less likely to have a reoccurrence of their cancer tumors, according to Reuters.

Researchers found that women who took the breast cancer drugs were 30 percent less likely to have their cancer return over the next nine years. The drugs essentially starve potential cancers of estrogen, which can cause menopause-like symptoms in the women who take them. While the side effects may be discouraging, they may also be showing how well the treatment is working.

Researchers looked at 4,000 post-menopausal women who took AstraZeneca’s Arimidex, also known as anastrozole, or tamoxifen. Arimidex can only be taken by women who already have gone through menopause. The study showed that women who reported the menopause-like side effects within three months of treatment were more likely to remain cancer free.

Breast cancer is one of the most common forms of cancer among women, and the second most common cause of cancer death among women. According to Breast Cancer: Network of Strength, female breast cancer incidence rates continuously increased for two decades, but have leveled off since 2001. The organization theorizes that one possible explanation for the decrease is that millions of women stopped taking hormone replacement therapy (HRT) following the Women’s Health Initiative of 2002, which indicates a positive link between taking HRT and developing breast cancer.